Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jul 17, 2021, 9:40 PM EDT for Guilford County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 9:40 PM EDT (01:40 UTC)
- Expired
- Jul 17, 2021, 10:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Raleigh, NC
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 995 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
649
WWUS82 KRAH 180140
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
940 PM EDT Sat Jul 17 2021
NCZ022-038-039-180215-
Guilford NC-Randolph NC-Davidson NC-
940 PM EDT Sat Jul 17 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
DAVIDSON...NORTHWESTERN RANDOLPH AND SOUTHWESTERN GUILFORD COUNTIES
UNTIL 1015 PM EDT...
At 940 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles southeast of
Kernersville to High Point to near Thomasville. Movement was
northeast at 25 mph.
Wind gusts up to 40 mph will be possible with these storms.
Deadly cloud to ground lightning will also be possible with these
storms.
Locations impacted include...
Greensboro, High Point, Thomasville, Archdale, Trinity, Pleasant
Garden, Jamestown, Lake Jeanette Marina, Oak Hollow Marina and Lake
Brandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3594 8012 3602 8009 3601 8004 3612 8004
3617 7979 3603 7973 3586 7977 3586 8013
TIME...MOT...LOC 0140Z 247DEG 20KT 3605 7997 3595 8001 3589 8012
$$
KrenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 17, 8:50 PM EDT, 50 minutes earlier.
Area forecast discussion, Jul 17, 8:50 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 850 PM EDT Sat Jul 17 2021 .SYNOPSIS... High pressure just off the Carolina coast will drift southeast and weaken through tonight, as a surface cold front and upper level trough approach from the northwest. High chances for showers and storms are expected tonight through Monday as the cold front moves slowly through the area and stalls overhead. Drier air will move in for Tuesday and Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 850 PM Saturday... There is only 1 storm left in the region and it is a monster. This storm has brought excessive cloud to ground lightning, strong to severe wind gusts, and 1.5+ inches of rain in 30 minutes over portions of Forsyth County to the west and north of Winston-Salem. The latest hi-res models suggest that the north-central Piedmont stands the highest probabilities of showers/storms through late evening. Elsewhere, only isolated showers and weaker storms are expected. We will maintain higher POP in the NW through the overnight as scattered showers and storms over the Mountains may affect that region later. Otherwise, partly to mostly cloudy overnight. Warm and muggy as well. Lows in the 70s with some upper 60s NW. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 330 PM Saturday... ...Flash flood watch may be needed for Sun through Mon night... The initial mid level shortwave trough will dampen as it moves slowly eastward through the Mid Atlantic/Carolinas Sun, although a low moving through New England and energy diving into the mean long wave trough into the Ohio Valley/Mid Miss Valley/Mid South will help maintain a marginal deep layer shear supportive of sustained convection ahead of the very weak surface front approaching from the NW. With PW expected to increase to 2+" over the S and E CWA and forecast soundings suggesting warm rain processes at play and with an overall somewhat slow storm motion and favorable orientation for training, locally high rainfall totals are possible. This may necessitate the need for a flash flood watch. But a number of questions remain, including the possibility that the heavy rainfall may be isolated to small areas beneath meandering storm clusters, plus our S and E CWA has seen a rainfall deficit in the last week, implying that rivers/streams and the ground can handle a widespread 1-2" of rain that may occur Sun/Sun night. Given this, will hold off and wait for another set of model runs and more observational clarity before pulling the trigger on a watch. This notwithstanding, we should still see high coverage of showers and storms starting Sun afternoon (it could start earlier, though, as was the case today, with a lot depending on how much convective debris cloudiness there is in the morning that might delay heating), continuing through much of the night, with total amounts likely to approach or exceed one inch everywhere with pockets of higher amounts. Expect highs from the mid 80s NW to low 90s SE, followed by lows of 68-73 as the surface front drifts into our NW sections overnight. -GIH && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 235 PM Saturday... Same front, different day. Frankly, the models show the front that will be over the region Monday morning making little progress throughout the entire week. The front will eventually weaken and serve as less of a forcing mechanism, but at least at the beginning of the week, there are indicators from model guidance that there could be isolated areas with extremely heavy rainfall. The 12Z NAM put out some bulls-eyes of 5 inches of rain in 24 hours, the 00Z GFS did something similar, and a 00Z run of the European model also showed the possibility for heavy rainfall as well. It is too early to pinpoint any specific locations that could receive heavy rainfall (so no flash flood watch will be issued at this time), but the threat is definitely there. This is already highlighted in the Hazardous Weather Outlook. Through the extended forecast, Monday still appears to be the day with both the greatest coverage of rain as well as the most intense rain. There will be a diminishing trend through the week, with rainfall likely across southern counties on Tuesday, then chance pops on Wednesday before at least one dry day is possible on Thursday. A slight chance of thunderstorms returns to the forecast for Friday and Saturday. With the extensive cloud cover and rainfall on Monday, that should be the coolest day of the week, with highs only in the low to mid 80s. Temperatures return to values near climatology on Wednesday and will remain that way into the weekend. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 850 PM Saturday... Adverse weather conditions will continue thunderstorms over the KINT/KGSO areas through 02z-03z/tonight. Otherwise, generally VFR conditions are expected tonight. Looking beyond 12z Sun, above normal shower/storm chances, producing unsettled weather with periods of sub-VFR conditions, will continue Sun and Mon, mainly (but not only) each afternoon through mid evening. A few hours of sub-VFR fog may also occur early Mon at all terminals. VFR conditions are then expected Tue through Thu as high pressure builds into the area. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Leins/GIH NEAR TERM...Badgett SHORT TERM...Hartfield LONG TERM...Green AVIATION...Badgett/Hartfield
Hazardous weather outlook, Jul 17, 9:02 PM EDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 902 PM EDT Sat Jul 17 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-190115- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 902 PM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Widespread hazardoush weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are likely Sunday into Sunday evening as a cold front approaches from the northwest. The front will stall over southeastern NC Monday into Tuesday. Locally heavy rainfall will lead to the risk of flooding, especially in low lying or poor drainage areas Sunday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. pwb
In the hours before
Special weather statement, Jul 17, 9:15 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
915 PM EDT Sat Jul 17 2021
NCZ021-022-038-180145-
Guilford NC-Forsyth NC-Davidson NC-
915 PM EDT Sat Jul 17 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN FORSYTH...
DAVIDSON AND WEST CENTRAL GUILFORD COUNTIES UNTIL 945 PM EDT...
At 915 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 6 miles north of
Thomasville to near Lexington to near Spencer. Movement was northeast
at 20 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
High Point, Lexington, Thomasville, Linwood, Arcadia, Gordontown,
Welcome, Oak Hollow Marina and High Rock Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3584 8048 3583 8046 3583 8043 3585 8042
3584 8039 3586 8039 3588 8042 3589 8037
3592 8037 3604 8018 3607 8000 3593 8000
3592 8005 3575 8007 3570 8032 3572 8033
3574 8046 3579 8048 3581 8047 3583 8049
TIME...MOT...LOC 0115Z 246DEG 17KT 3598 8012 3585 8023 3576 8043
KrenLocal storm report, Jul 17, 9:19 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
919 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND DMG 3 NE LEWISVILLE 36.12N 80.37W
07/17/2021 FORSYTH NC 911 CALL CENTER
A TREE WAS REPORTED DOWN AT THE INTERSECTION
OF OLIVET CHURCH RD AND BIRCHDALE DR. TIME
ESTIMATED BY RADAR.
&&Local storm report, Jul 17, 9:26 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
926 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND DMG 4 ENE RURAL HALL 36.25N 80.22W
07/17/2021 FORSYTH NC 911 CALL CENTER
MULTIPLE TREES REPORTED DOWN NEAR THE 8900
BLOCK OF RED BANK RD. TIME ESTIMATED BY
RADAR.
&&Local storm report, Jul 17, 9:27 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
927 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 2 NNE WALKERTOWN 36.19N 80.14W
07/17/2021 FORSYTH NC 911 CALL CENTER
MULTIPLE TREES DOWN NEAR THE 6000 BLOCK OF
SULLIVAN TOWN RD. TIME ESTIMATED BY RADAR.
&&Local storm report, Jul 17, 9:29 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
929 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 5 NE STANLEYVILLE 36.25N 80.20W
07/17/2021 FORSYTH NC 911 CALL CENTER
MULTIPLE TREES DOWN NEAR THE INTERSECTION OF
TUTTLE RIDGE RD AND BAUX MOUNTAIN RD. TIME
ESTIMATED BY RADAR.
&&Special weather statement, Jul 17, 9:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
940 PM EDT Sat Jul 17 2021
NCZ022-038-039-180215-
Guilford NC-Randolph NC-Davidson NC-
940 PM EDT Sat Jul 17 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
DAVIDSON...NORTHWESTERN RANDOLPH AND SOUTHWESTERN GUILFORD COUNTIES
UNTIL 1015 PM EDT...
At 940 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles southeast of
Kernersville to High Point to near Thomasville. Movement was
northeast at 25 mph.
Wind gusts up to 40 mph will be possible with these storms.
Deadly cloud to ground lightning will also be possible with these
storms.
Locations impacted include...
Greensboro, High Point, Thomasville, Archdale, Trinity, Pleasant
Garden, Jamestown, Lake Jeanette Marina, Oak Hollow Marina and Lake
Brandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3594 8012 3602 8009 3601 8004 3612 8004
3617 7979 3603 7973 3586 7977 3586 8013
TIME...MOT...LOC 0140Z 247DEG 20KT 3605 7997 3595 8001 3589 8012
KrenThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:01 PM EDT | Special Weather Statement | RAH | Forsyth | 29 min |
| Jul 17, 8:10 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 50 min |
| Jul 17, 8:49 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 23 min |
| Jul 17, 9:04 PM EDT | Areal Flood Advisory | RAH | Forsyth, Guilford | 46 min |
| Jul 17, 9:15 PM EDT | Special Weather Statement | RAH | Davidson | 30 min |
| Jul 17, 9:26 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford | 77 min |
| Jul 17, 9:55 PM EDT | Special Weather Statement | RAH | Person | 65 min |
| Jul 17, 9:59 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 46 min |
| Jul 17, 10:48 PM EDT | Special Weather Statement | RAH | Granville, Vance, Warren | 42 min |
| Jul 18, 5:46 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Sampson, Wayne | 59 min |
| Jul 18, 5:54 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 66 min |
| Jul 18, 5:58 PM EDT | Special Weather Statement | RAH | Vance, Warren | 62 min |
| Jul 18, 6:29 PM EDT | Special Weather Statement | RAH | Vance, Warren | 61 min |
| Jul 18, 6:31 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Johnston, Lee, Montgomery and 4 more | 59 min |
| Jul 18, 6:35 PM EDT | Special Weather Statement | RAH | Durham | 40 min |
| Jul 18, 6:51 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance, Warren | 39 min |
| Jul 18, 7:35 PM EDT | Special Weather Statement | RAH | Chatham, Davidson, Lee, Moore, Randolph | 55 min |
| Jul 18, 7:51 PM EDT | Special Weather Statement | RAH | Halifax | 54 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.